Texas, 2025

Hail and Damaging Winds in Texas, June 2, 2025

June 2, 2025 · NWS LUB · 11 events in 6 counties and zones

Scattered thunderstorms developed on the afternoon of the second producing severe wind gusts across the South Plains and extreme southern Texas Panhandle. A strong short wave trough moved across southern Arizona into New Mexico bringing robust large scale ascent to West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed on the afternoon of the second producing severe wind gusts across the South Plains and extreme southern Texas Panhandle. A strong short wave trough moved across southern Arizona into New Mexico bringing robust large scale ascent to West Texas. Very strong surface heating with temperatures warming into the 90s created a deeply mixed boundary layer. Thunderstorms developed early in the afternoon with a quick erosion of a cap, however, the warm surface temperatures kept cloud bases very high. As a result, numerous severe outflow winds were observed from this thunderstorm activity. Several locations around the South Plains incurred damage from the intense winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 12:22 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • Numerous thunderstorms expected to persist through this evening with large hail and damaging wind gusts possible with the strongest storms.
  • A strong cold front arrives by Tuesday afternoon, with additional severe thunderstorms possible mainly off the Caprock.
  • Daily chances for thunderstorms, some severe, will continue this week and into the weekend.
  • Some storms on Thursday will pose the risk of flash flood, primarily across areas off the Caprock.
Area forecast discussion, Jun 2, 12:22 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
122 PM CDT Mon Jun 2 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Numerous thunderstorms expected to persist through this evening with
	large hail and damaging wind gusts possible with the strongest
	storms.

 - A strong cold front arrives by Tuesday afternoon, with additional
   severe thunderstorms possible mainly off the Caprock.

 - Daily chances for thunderstorms, some severe, will continue this
   week and into the weekend.

 - Some storms on Thursday will pose the risk of flash flood,
   primarily across areas off the Caprock.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 119 PM CDT Mon Jun 2 2025

Early afternoon water vapor channel imagery depicts a closed
mid/upper level circulation over the AZ/NM border with widespread
ascent already noted over eastern NM. The initially closed
circulation will open and accelerate eastward through the rest of
the afternoon in phase with a deepening upper trough centered over
MT, which will in turn result in a notable strengthening of
southwest flow aloft over West Texas. Surface troughing has already
begun to deepen along the TX/NM state line, but low level confluence
is still expected to remain quite weak through the rest of the
afternoon. Strong forcing for ascent will overspread the region
shortly as the H5 jet noses overhead, and given a generally uncapped
atmosphere, we expect thunderstorms to be fairly widespread the rest
of this afternoon through this evening. The presence of only weak
low level confluence and a general lack of any focusing surface
features is expected to limit the degree to which convection can
organize, but scattered to numerous clusters of storms are still
likely given the strong forcing, with this activity first spreading
over the Caprock by late afternoon, then moving over the SE TX
Panhandle and Rolling Plains this evening. Forecast soundings still
highlight a well-mixed lower atmosphere which will result in the
majority of this convection being high-based with DCAPE values up to
1500 J/kg supporting a primary hazard of severe wind gusts up to 75
mph, though fairly steep midlevel lapse rates will support the
potential for hail up to golf ball size as well within the stronger
updrafts. In general, storm coverage will decrease from west to east
during the late evening hours as initial storm activity exits into
OK. However, there is some hi-res consensus that a second round of
mainly elevated storms will develop overnight as the core of the
upper level trough tracks overhead. Given the cooling midlevel
temperatures and continued strong forcing, large hail will be
possible with this overnight storm activity, mainly on the Caprock.

Tuesday begins quiet, with ample low level moisture still expected
to be in place in the wake of the departing overnight storms. As the
upper level trough responsible for the today/tonight storm activity
becomes absorbed into the broader troughing over the north-central
CONUS, strong zonal flow is progged to continue over West Texas
throughout the day. A strong cold front will progress southward
through the TX Panhandle during the morning hours and is expected to
reach our northern zones by midday before exiting into the Permian
Basin by early evening. Prior to FROPA, pre-frontal surface
troughing and the associated veering of surface flow to a more
westerly direction should result in a quick warm up with
temperatures still expected to reach into the 80s. Forecast
soundings also depict fairly deep boundary layer mixing with most
areas on the Caprock likely to see dewpoints fall to the low 50s or
lower. Off the Caprock, deeper moisture will remain in place which
results in the potential for robust thunderstorm development during
the early to mid-afternoon Tuesday along the southward-advancing
front. The environment off the Caprock will be supportive for severe
storms to develop along the front, with MLCAPEs generally above 2000
J/kg and modest bulk shear magnitudes just above 20 kt pointing to a
primary hazard of large to very large hail with this activity. The
drier low level airmass will keep the severe threat much lower for
areas on the Caprock, but an isolated strong storm or two will still
be possible as far west of the I-27 corridor with dry conditions
expected elsewhere.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 119 PM CDT Mon Jun 2 2025

A shortwave trough will progress eastward through the Central Plains
during the early part of the extended, while a cutoff low continues
to dig south into portions of the Baja Peninsula. By late week, this
cutoff low is expected to phase into the main flow, leading to an
amplified trough pattern across portions of the western CONUS. As
this occurs, upper level flow will gradually shift to a more
southwesterly direction, promoting continued chances for
thunderstorms for nearly each afternoon this week across the South
Plains.

A few morning thunderstorms on Wednesday will linger, primarily
across portions of the southeastern Rolling Plains as the FROPA
exits south of the FA. We then begin to dry out through the late
morning and afternoon with a much cooler day in store in the upper
70s to low 80s with post frontal northerly winds through the early
afternoon. Chances for thunderstorms look slim for Wednesday, given
cooler temperatures in addition to the lack of forcing and
instability present on forecast soundings. By Thursday, the upper
level trough will track closer into the region, enhancing large
scale ascent over the region as the associated H5 50+ knot jet moves
into portions of the Texas Panhandle. Meanwhile at the surface,
moisture will be on the rise with moist return flow expected to
return as early as Wednesday evening with dewpoints progged in the
50s and 60s east of a sharpening dryline Thursday afternoon.
Confidence in the eastward progression of the dryline remains a bit
unclear at this point in time, however; most models continue to hint
at it becoming fixated along the TX/NM border by the early
afternoon, with area of convergence being a focus point for
initiation. Forecast soundings across the FA depict little to no
capping inversion and with temperatures expected to warm to
convective Ts by the early afternoon, so long as morning cloud
clover does not linger, we should see the erosion of the cap fairly
early. As storms develop they will may quickly become severe with
SBCAPE values up to 3000 J/kg in addition to bulk shear magnitudes
of 40 knots. There will also be the risk of flash flooding with
stronger storm cores, with PWATs above seasonal normals in around
1.75" across areas east of I-27 corridor. The flash flooding
threat looks to be greatest during the late evening and overnight
as the LLJ begins to ramp up and potentially grows upscale into a
convective system.

Through the end of the week and into the weekend we will continue to
warm back up into the 80s and 90s as a dome of high pressure centers
to the south of the FA. A few perturbations rippling through the flow
the generally west-southwest flow may continue to influence daily
chances for thunderstorms with ensembles continuing to hint at this
probability. However, confidence in this remains low therefore we
will opt to ride with the NBM at this point in time until things
become more clear with the evolution of the upper level pattern.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Mon Jun 2 2025

Convective impacts are expected at all terminals this afternoon
through this evening as scattered to numerous TSRA develop near
the TX/NM state line and spread eastward. TSRA are most likely at
KLBB/KPVW after 21z and at KCDS after 23z. There is still quite a
bit of uncertainty on how quickly storms exit to the east, but
thunder is generally less likely after 02-04z. In and near TS,
expect strong and erratic winds along with some hail with vis
likely to fall to MVFR within TS cores. Outside of convection, VFR
is expected to prevail, however there is a low chance of MVFR CIGs
near sunrise on Tuesday especially at KCDS.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....12
AVIATION...30
Hazardous weather outlook, Jun 2, 1:07 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
207 PM CDT Mon Jun 2 2025

TXZ021>044-031915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
207 PM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon
through this evening across the entire region. Some storms may become
severe and will be capable of producing wind gusts up to 75 mph
along with hail up to golf ball size.

A Severe Thunderstorm Watch is in effect for the far southern Texas
Panhandle, the South Plains, and most of the Rolling Plains until 9
PM CDT.

Additional isolated to scattered thunderstorms are possible late
tonight, with hail up to golf ball size possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for thunderstorms, some severe, are forecast across portions
of the Caprock and Rolling Plains Tuesday. After a brief reprieve
Wednesday, chances for severe storms are forecast to return Thursday
and last through the weekend across the entire area. Localized flash
flooding will be possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Castro

When
June 2, 1:45 PM CST to 1:54 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

A Texas Tech University West Texas mesonet site near Dimmitt measured severe wind gusts from 1345 CST through 1354 CST with a peak gust of 67 mph.

Thunderstorm Wind, Swisher

When
June 2, 2:16 PM CST to 2:20 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

A Texas Tech University West Texas mesonet site near Tulia measured severe wind gusts from 1416 CST through 1420 CST. A peak gust of 58 mph was measured at 1416 and 1420 CST. The strong winds picked up a shed and dropped into a nearby home.

Thunderstorm Wind, Swisher

When
June 2, 2:26 PM CST
Where
Swisher County, 1 mi E of Happy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -101.832

A Texas Tech University West Texas mesonet site near Happy measured a wind gust of 59 mph.

Thunderstorm Wind, Lubbock

When
June 2, 2:30 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

An Automated Surface Observing System at Lubbock International Airport measured a wind gust of 58 mph. Significant tree damage occurred nearby at the Hillcrest Country Club.

Thunderstorm Wind, Lubbock

When
June 2, 2:44 PM CST
Where
Lubbock County, Idalou
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -101.680

A local government official reported damage to trees and roofs in the city of Idalou from thunderstorm winds.

Thunderstorm Wind, Hale

When
June 2, 2:44 PM CST
Where
Hale County, 6 mi ENE of Abernathy
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.863, -101.753

A Texas Tech University West Texas mesonet site near Abernathy measured a wind gust of 58 mph.

Thunderstorm Wind, Hockley

When
June 2, 4:58 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.500, -102.190

A trained spotter estimated wind gusts up to 60 mph.

Hail, Hockley

When
June 2, 4:58 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.500, -102.190

Thunderstorm Wind, Hockley

When
June 2, 4:59 PM CST
Where
Hockley County, Smyer
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.580, -102.170

A Texas Tech University West Texas mesonet site in Anton measured a wind gust of 63 mph.

Thunderstorm Wind, Lynn

When
June 2, 6:27 PM CST to 6:33 PM CST
Where
Lynn County, 3 mi NNE of Tahoka
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.220, -101.760

A Texas Tech University West Texas mesonet site near Tahoka measured severe wind gusts from 1827 CST through 1833 CST. A peak gust of 70 mph was measured at 1828 CST. This wind downed a light pole in the town of Tahoka and toppled a center pivot north of Tahoka.

Hail, Lynn

When
June 2, 6:31 PM CST
Where
Lynn County, 0.99 mi WNW of Tahoka
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.184, -101.796

Local broadcast media relayed a report of half dollar size hail near Tahoka. This hail became wind driven and stripped crops and trees in and around Tahoka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254642, 1254644, 1254645, 1254646, 1254647, 1254649, 1254650, 1254652, 1254654, 1254656, 1254658.